Bipolar Worse with Time - Expected?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Bipolar, worse with time -- expected?

Q: I was diagnosed with bi-polar at 20, I'm now 40. I am taking 1350 mg of eskalith, 40mg of prozac and5 mg of zxprexa a day (still need to know exactly what this is for) but I am wondering, does the bi-polar start affecting the thought processes more as I age. It seems as if I am really having to convince myself I am not going crazy. The mood swings are getting worse and my fear of leaving home is getting almost unbearable. Is this just a phase or is it something I am going to have to deal with? Thanks,Kathy

Dear Kathy --
I can't say from where I sit that you'd be better off on some other treatment.  However, there seems to be growing consensus among mood experts that antidepressants can make bipolar conditions worse.  So your prozac needs to be examined in that light.

If you decide with your doc' to try to stop it, go very slowly.  I've had much better luck taking people off when I follow Dr. Sachs (Harvard Bipolar clinic head) guidelines for stopping antidepressants -- 25% per month, as long as things aren't really crashing (in which case I'll go faster but I still worry I'm going too fast).  Obviously from where you are that would be decreasing by 10 mg. per month, but don't do that without talking with your doc' first and having a "big picture" plan.

Then you could add another mood stabilizer and not be on more than 3 med's.  The goal is to not see any more of those "mood swings", and to keep adding mood stabilizers (and probably withdrawing antidepressants) until that happens.  Using several different medications at low doses may allow you to avoid the side effects from any, if you're willing to take a lot of different pills.  It gets tricky there, and that's why you need the "big picture plan".

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?